Nebraska, 2018

Hail in Nebraska, August 6, 2018

August 6, 2018 · NWS OAX · 3 events in 1 county or zone

A severe storm developed on August 6.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A severe storm developed on August 6.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 6, 5:43 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 6, 5:43 PM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
643 PM CDT Mon Aug 6 2018

.SHORT TERM...(Tonight through Thursday)
Issued at 347 PM CDT Mon Aug 6 2018

Chance for thunderstorms tonight, along with potential for severe
storms and heavy rain, is the primary forecast concern.

Upper air pattern featured zonal flow across Nebraska and Iowa,
ahead of trough swinging southeast through western North Dakota to
eastern Wyoming. Increasing diffluent flow, warm advection and lift
ahead of this feature will promote continued chances for convection
until trough passes by later Tuesday. At the surface, synoptic cold
front had settled just south of the Nebraska border in northern
Kansas into northern Missouri. An area of pooling low level moisture
was noted north of the front from southwest Iowa into east central
Nebraska where dew points were near or above 70.

A weak ripple in zonal flow combined with increasing lapse rates and
MLCAPE was already triggering scattered thunderstorms in central
Nebraska where inhibition was lowest. Onset was a little sooner than
meso models indicated, however trend toward increasing coverage and
expansion east along theta-e axis through the afternoon should still
hold. Bulk shear in this area is in the 45-50kt range, and MLCAPE
should increase to above 2000 J/kg. While low level lapse rates are
relatively tame, indicating rapid expansion and stout initial
updrafts are not likely, steepening mid level lapse rates suggest
storm intensification will eventually occur. And given shear
profiles, some strong to severe storms with large hail and damaging
winds will be a concern late afternoon and evening. Heavy rain is
also possible given expected storm track and propagation along
roughly the same line, leading to training of storms.

Another round of potentially severe storms is possible overnight
with approach of upper trough increasing lift/theta-e advection
over frontal zone. Meso models show two distinct convective
clusters, with the strongest firing in south central Nebraska and
expanding northeast through east central Nebraska and southwest
Iowa. Damaging winds are possible with this activity, along with
heavy rain, although a more progressive movement will limit
potential in any one area.

This second eruption of convection should be exiting to our east
Tuesday morning, but lingering cool air aloft and cyclonic flow
suggest a few thunderstorms will percolate through the afternoon.

Beyond Tuesday, things look mainly dry with temperatures close to
normal for early August. Again, northwest flow and embedded
shortwaves may spark a stray storm, but those should be isolated at
best.

.LONG TERM...(Thursday night through Monday)
Issued at 347 PM CDT Mon Aug 6 2018

A generally dry forecast is expected through the weekend, with near-
normal temperatures. After mid week trough slides through the
Plains, a western ridge and eastern trough upper air pattern will
emerge for late week. This keeps our area under north or northwest
flow regime until western ridge expands into the Northern Plains for
the weekend. While shortwaves embedded in northwest flow could
trigger stray convection, timing issues and transient nature of
these features precludes a mention of any isolated activity. By the
weekend into Monday, warmer temperatures aloft should tend to cap
most convection as well. Thus will continue with our dry forecast
through Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 639 PM CDT Mon Aug 6 2018

Scattered showers and thunderstorms will affect all eastern
Nebraska TAF sites through about 12Z. The strongest storms with
the potential to produce IFR conditions will affect KOMA and KLNK
through 10Z. These will be scattered in nature and not affect
sites the whole time, but will periodically move over or near TAF
sites. Have kept mention of thunder in TAF for an extended period,
but kept cigs/vsbys in VFR or MVFR category. There will likely be
a period of MVFR cigs after precipitation moves out later
tonight, affecting KLNK and KOMA through about 15Z. Otherwise
light winds and clearing skies should rule the rest of the TAF
period.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Dergan
LONG TERM...Dergan
AVIATION...Dergan
Hazardous weather outlook, Aug 6, 3:32 PM CST, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
432 PM CDT Mon Aug 6 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-071145-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
432 PM CDT Mon Aug 6 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Tuesday

There is a slight risk for severe thunderstorms tonight in
southeast Nebraska and southwest Iowa, with damaging winds and
large hail the primary hazards. Areas of heavy rain are also
possible, which could lead to localized flooding. The area most
vulnerable for severe storms and heavy rain will be along and
south of a line from Columbus to Omaha and Oakland Iowa.

Two rounds of thunderstorms are expected tonight. The first will
mainly occur in the evening as storms in central Nebraska expand
east through southeast Nebraska and southwest Iowa in an area of
higher instability and shear. Large hail and damaging winds may
result. Also, these storms will track along similar paths, with
some areas seeing multiple rounds of moderate rainfall. An inch or
two of rain could fall, with more than that in localized spots.

The second round of thunderstorms is expected after midnight as an
upper level system swings into the region. Damaging winds will be
the most likely severe threat with these storms, but more heavy
rain could fall across areas that will see rain during the
evening. Again, localized flooding could occur.

Other more general thunderstorm activity is forecast north of a
Columbus to Omaha and Oakland line through the night. Severe
storms are not expected here.

Most of the thunderstorm should be moving east of southwest Iowa
by late Tuesday morning. Then an isolated thunderstorm may bubble
up during the afternoon just about anywhere across eastern
Nebraska and southwest Iowa. However severe storms are not
expected with this activity.

Minor flooding will continue along the Missouri River above Lewis
and Clark Lake through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday night through Monday

Flooding will continue along the Missouri River above Lewis and
Clark Lake.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight or Tuesday.

In the hours before

Special weather statement, Aug 6, 4:50 PM CST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
550 PM CDT MON AUG 6 2018

NEZ068-062315-
Otoe NE-
550 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTOE COUNTY UNTIL 615 PM
CDT...

At 550 PM CDT, Doppler radar was tracking a strong thunderstorm near
Unadilla, or 25 miles southeast of Lincoln, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Syracuse, Unadilla, Talmage, Lorton, Dunbar, Otoe and Burr.

LAT...LON 4053 9635 4071 9636 4077 9593 4053 9592
TIME...MOT...LOC 2250Z 268DEG 19KT 4063 9627

DEWALD
Special weather statement, Aug 6, 5:32 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
632 PM CDT MON AUG 6 2018

NEZ093-070000-
Richardson NE-
632 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR RICHARDSON COUNTY UNTIL 700 PM
CDT...

At 631 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Humboldt, or 12 miles north of Sabetha, moving
northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Falls City, Humboldt, Verdon, Stella, Shubert, Dawson, Salem,
Preston, The Highway 75 And 8 Junction and Camp Cornhusker.

LAT...LON 4015 9601 4027 9568 4026 9566 4017 9556
      4000 9551 4000 9601
TIME...MOT...LOC 2331Z 246DEG 22KT 4007 9589

DEWALD
Local storm report, Aug 6, 7:12 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
812 PM CDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     1 WSW COLLEGE SPRINGS   40.62N 95.14W
08/06/2018                   PAGE               IA   TRAINED SPOTTER

            TREE LIMBS BLOWN DOWN.

&&

The radar

The Omaha radar (KOAX), 94 km away, was scanning. The volume nearest the first event began at 01:23 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Seward

When
August 6, 7:23 PM CST
Where
Seward County, 1.48 mi NNW of Utica
Measured
1.5 in hail
Reported by
Public
Coordinates
40.900, -97.340

The hail broke windows and put holes in siding in homes.

Hail, Seward

When
August 6, 7:25 PM CST
Where
Seward County, 1.48 mi NNW of Utica
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.900, -97.340

Trees, corn, and soybeans were stripped of leaves. There were hail drifts in the street.

Hail, Seward

When
August 6, 7:43 PM CST
Where
Seward County, 1.25 mi ESE of Tamora
Measured
1.5 in hail
Reported by
Public
Coordinates
40.870, -97.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772507, 772508, 772509.